Tornadoes · United States · Georgia · 2025
EF1 tornado, Worthville to Hardys Crossroads, Georgia, February 16, 2025
From Worthville to Hardys Crossroads, this EF1 tornado ran 6.7 miles across Butts, Newton and Jasper counties on February 16, 2025, touching down at 5:16 AM EST and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 16, 2025
- Touchdown
- 5:16 AM EST (10:16 UTC)
- Lifted
- 5:23 AM EST (10:23 UTC)
- On the ground
- 7 minutes
- Path length
- 6.7 miles (10.8 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Butts, Newton and Jasper counties
- Touchdown point
- 33.380, -83.930
- Lift-off point
- 33.390, -83.820
- Record number
- 2502160416-01
The damage survey
23 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- Trees downed along Mitchell Road
- End point for the tornado. Tree uprooted
- Trees down around several houses. One partially on a house
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong cold front moved across the region during the early morning hours of Sunday the 16th. Modest instability and strong shear meant the main hazards were damaging winds and tornadoes. Several brief spin-up tornadoes were produced on the south side of the Atlanta metro, however the most widespread damage was along the I20 corridor where there were straight line winds near 70 mph. Sadly there was one fatality from a tree on a home in Fulton County.
An EF1 tornado with maximum winds of 100 to 105 mph touched down in northeastern Butts County February 15, 2025 at 5:16AM EST. The tornado spun up within a strong line of storms moving rapidly eastward across northern GA early in the morning hours. The Tornado first touched down in a wooded region west of Winding Way road located west of Hwy 36. The tornado crossed Winding Way snapping and uprooting trees including one onto a home causing severe damage to the home. The tornado continued ENE reaching maximum intensity as it crossed Keys Ferry Road snapping and uprooting numerous trees. Additionally, approximately a dozen homes along Keys Ferry road sustained damage either directly from the wind or from falling trees consistent with mid and high end EF1 winds. Several homes had portions of the roof blown off while others were missing shingles. Several homes with trees on them sustained more significant damage. The tornado continued ENE crossing Walthall Road snapping and uprooting trees before reaching HWY 36 where one business sustained roof damage. The tornado continued eastward crossing Martin Road snapping trees and through an uninhabited area north of Haley Road snapping trees. Coincidentally, the area along Hwy 36 eastward through Martin road to the edge of Lake Jackson is the same area hit by the January 2023 tornado and damage from that tornado was still very evident among the new tornado damage. The tornado began to weaken as it crossed Henry Higgins Road and Haley road while still snapping and uprooting some trees. A home was damaged along Henry Higgins road from a tree. The tornado damage became more sporadic as it crossed Jackson Lake into Newton County where trees were downed in a wooded region along Mitchell Road. The tornado crossed the lake again knocking over a few trees near hwy 212 before lifting as it reached Blue Herron Dr.
An EF1 tornado with maximum winds of 100 to 105 mph touched down in northeastern Butts County February 15, 2025 at 5:16AM EST. The tornado spun up within a strong line of storms moving rapidly eastward across northern GA early in the morning hours. The Tornado first touched down in a wooded region west of Winding Way road located west of Hwy 36. The tornado crossed Winding Way snapping and uprooting trees including one onto a home causing severe damage to the home. The tornado continued ENE reaching maximum intensity as it crossed Keys Ferry Road snapping and uprooting numerous trees. Additionally, approximately a dozen homes along Keys Ferry road sustained damage either directly from the wind or from falling trees consistent with mid and high end EF1 winds. Several homes had portions of the roof blown off while others were missing shingles. Several homes with trees on them sustained more significant damage. The tornado continued ENE crossing Walthall Road snapping and uprooting trees before reaching HWY 36 where one business sustained roof damage. The tornado continued eastward crossing Martin Road snapping trees and through an uninhabited area north of Haley Road snapping trees. Coincidentally, the area along Hwy 36 eastward through Martin road to the edge of Lake Jackson is the same area hit by the January 2023 tornado and damage from that tornado was still very evident among the new tornado damage. The tornado began to weaken as it crossed Henry Higgins Road and Haley road while still snapping and uprooting some trees. A home was damaged along Henry Higgins road from a tree. The tornado damage became more sporadic as it crossed Jackson Lake into Newton County where trees were downed in a wooded region along Mitchell Road. The tornado crossed the lake again knocking over a few trees near hwy 212 before lifting as it reached Blue Herron Dr.
An EF1 tornado with maximum winds of 100 to 105 mph touched down in northeastern Butts County February 15, 2025 at 5:16AM EST. The tornado spun up within a strong line of storms moving rapidly eastward across northern GA early in the morning hours. The Tornado first touched down in a wooded region west of Winding Way road located west of Hwy 36. The tornado crossed Winding Way snapping and uprooting trees including one onto a home causing severe damage to the home. The tornado continued ENE reaching maximum intensity as it crossed Keys Ferry Road snapping and uprooting numerous trees. Additionally, approximately a dozen homes along Keys Ferry road sustained damage either directly from the wind or from falling trees consistent with mid and high end EF1 winds. Several homes had portions of the roof blown off while others were missing shingles. Several homes with trees on them sustained more significant damage. The tornado continued ENE crossing Walthall Road snapping and uprooting trees before reaching HWY 36 where one business sustained roof damage. The tornado continued eastward crossing Martin Road snapping trees and through an uninhabited area north of Haley Road snapping trees. Coincidentally, the area along Hwy 36 eastward through Martin road to the edge of Lake Jackson is the same area hit by the January 2023 tornado and damage from that tornado was still very evident among the new tornado damage. The tornado began to weaken as it crossed Henry Higgins Road and Haley road while still snapping and uprooting some trees. A home was damaged along Henry Higgins road from a tree. The tornado damage became more sporadic as it crossed Jackson Lake into Newton County where trees were downed in a wooded region along Mitchell Road. The tornado crossed the lake again knocking over a few trees near hwy 212 before lifting as it reached Blue Herron Dr.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Feb 16, 3:18 AM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Feb 16, 3:18 AM EST, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 318 AM EST Sun Feb 16 2025 ...Morning Area Forecast Discussion... .SHORT TERM... (Today through Monday) Issued at 310 AM EST Sun Feb 16 2025 Severe Weather Threat through 10 AM this Morning: Though this morning the main forecast concern will continue to be a line of thunderstorms traversing north and central Georgia. The storms will be encountering a high shear low CAPE environment, where the presence of any instability will create a severe weather threat. HREF guidance (00Z) as well as the latest HRRR runs indicate a narrow band of CAPE (100-800 J/kg) ahead of the line of storms as it moves through, suggesting a threat for damaging winds across all of north and central Georgia this morning. Gusts in the 40 to 60 mph range may cause tree and power line damage, especially given the saturated soil conditions. A couple of isolated gusts in the 60 to 70 mph range can't be ruled out in west central Georgia where instability will be higher. The wind threat will be accompanied by the potential for a couple brief tornadoes in western or central Georgia. The highest tornado risk expected in west central Georgia between 4 AM and 8 AM. This higher risk area coincides with the best combination of CAPE and low level shear and includes the Columbus. A lingering wedge in northeast Georgia could hinder the severe risk to a degree, but with strong winds just above the wedge any downdrafts may push severe winds to the surface. After the Thunderstorms this Morning: After the line of thunderstorms passes this morning there could be a few lingering rain showers through around noon. Then the rest of the day will be defined by gusty west-northwest winds. Wind gusts in the 20 to 35 mph range will be possible through the afternoon. CAA associated with the winds will lead to gradually declining temperatures over the course of the day. By late afternoon temperatures should fall into the 40s across north Georgia (including in Atlanta). Most locations will record their high for the day in advance of this mornings thunderstorm activity. Albright && .LONG TERM... (Monday night through Saturday) Issued at 310 AM EST Sun Feb 16 2025 Hazards for the Workweek: A surface high stretching from central Canada to the Southeast will bring quiet weather and cooler than average temperatures to Georgia Monday and Tuesday. This should lead to widespread highs in the 50s both days. Light winds Tuesday morning could combine with moisture from recent rainfall to produce a few patches of radiation fog. The next storm system will arrive in Georgia Wednesday. The most challenging aspect of this system continues to be the merger of a northern and southern stream shortwaves. How the two shortwaves come together will determine if there is enough cold air for snow north of Interstate 20 Wednesday night. Recent trends in the ensemble guidance suggest that most of the precipitation will end in the region before the cold moves in. If this occurs any snowfall will likely be limited to the mountains of far north Georgia. The odds of impactful snowfall are between 20 and 30% along the GA/TN/NC boarder, and they fall off to less than 5% as you move south into Atlanta. Across central Georgia, where precipitation will be all rain, there is a potential for rainfall totals over 1 inch. The workweek should conclude with another push of colder air as an area of surface high pressure moves eastwards from the Plains. Temperatures should be 10 to 20 degrees below seasonal averages both days, with Thursday being the coldest of the two. While it will be colder, temperature trends in the ensemble guidance are at least in the right direction. The last 4 runs of the NBM have been trending lower (now below 10%) with the odds of a high temperature below 40 degrees in Atlanta on Thursday. Albright && .AVIATION... (06Z TAFS) Issued at 1246 AM EST Sun Feb 16 2025 The primary aviation concerns through 14Z Sunday will be fog and thunderstorms. A line of storms will race through north and central Georgia between 08Z and 14Z today. Wind gusts between 35 and 55 kt, and hazardous wind shear may accompany this line of storms. Impacts are expected for all the TAF sites. Fog will continue to affect portions of north Georgia until the line of storms passes. Southerly wind gusts between 20 and 30 kt are possible before the thunderstorms, then westerly gusts in the same range are anticipated through 00Z Monday. //ATL Confidence...06Z Update... High confidence in the timing and occurrence of thunderstorms High confidence in gusty winds through 00Z Monday. Moderate confidence in the continuation of fog through 08Z. Albright && .PRELIMINARY POINT TEMPS/POPS... Athens 59 28 53 29 / 80 0 0 0 Atlanta 58 28 50 31 / 40 0 0 0 Blairsville 54 20 46 25 / 50 0 0 0 Cartersville 56 25 48 26 / 30 0 0 0 Columbus 60 30 55 32 / 50 0 0 0 Gainesville 55 28 52 30 / 50 0 0 0 Macon 65 30 54 31 / 90 0 0 0 Rome 57 25 48 26 / 30 0 0 0 Peachtree City 58 27 51 27 / 40 0 0 0 Vidalia 67 33 56 34 / 90 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Wind Advisory until noon EST today for GAZ001>009-011>016- 019>025-027-030>039-041>062-066>076-078>086-089>098-102>113. Dense Fog Advisory until 5 AM EST early this morning for GAZ013>016-021>025-027-032>039-044>051-055-057-062. && SHORT TERM...Albright LONG TERM....Albright AVIATION...Albright
Hazardous weather outlook, Feb 16, 3:27 AM EST, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 327 AM EST Sun Feb 16 2025 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-170830- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 327 AM EST Sun Feb 16 2025 This Hazardous Weather Outlook is for north and central Georgia. .DAY ONE...Today and Tonight... Areas of dense fog will remain possible in northeast Georgia through 6 AM this morning. A line of strong to severe thunderstorms will move through north and central Georgia this morning. Wind gusts in the 40 to 60 mph range may lead to tree and power line damage. A couple of brief tornadoes will also be possible, especially in west central Georgia. Isolated areas of river flooding remain a concern along portions of the Chattahoochee, Ocmulgee, and Oconee Rivers. .DAYS TWO THROUGH SEVEN...Monday through Saturday... There is a chance for light snow across portions of far north Georgia Wednesday night into early Thursday morning. .SPOTTER INFORMATION STATEMENT... Storm spotters are requested to self-activate tonight and Sunday morning if warnings are issued.
In the hours before
Local storm report, Feb 16, 4:47 AM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
447 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 AM Tstm Wnd Gst 2 ENE Six Flags Over Ge 33.78N 84.52W
02/16/2025 M67 MPH Fulton GA ASOS
ASOS station KFTY Fulton County
Airport-brown Field.
&&
AlbrightSpecial weather statement, Feb 16, 4:50 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
450 AM EST Sun Feb 16 2025
GAZ016-023>025-027-161015-
Madison GA-Banks GA-Hall GA-Jackson GA-White GA-
450 AM EST Sun Feb 16 2025
...Strong thunderstorms will impact portions of Banks, southeastern
White, eastern Hall, Jackson and Madison Counties through 515 AM
EST...
At 450 AM EST, a line of strong thunderstorms was along a line
extending from near Raoul to Chestnut Mountain, and moving east at 85
mph.
HAZARD...40 to 50 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Gainesville, Jefferson, Commerce, Homer, Danielsville, Braselton,
Lula, Maysville, Arcade, Nicholson, Hoschton, Pendergrass, Ila,
Gillsville, Talmo, Candler, Road Atlanta-Lanier Speedway,
Hollingsworth, Banks Crossing, and Pocataligo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3451 8366 3449 8366 3443 8361 3449 8354
3446 8340 3432 8339 3424 8334 3426 8330
3424 8317 3427 8311 3423 8308 3417 8310
3415 8306 3409 8303 3410 8379 3413 8382
3410 8387 3411 8391 3453 8370 3454 8363
TIME...MOT...LOC 0950Z 265DEG 73KT 3447 8367 3417 8382
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 00:00Z
10.3 hours before the tornado, 58 km from the path. February 16, 2025.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -76 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 445 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.0 K/km
The surface observations
Covington (CVC), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Atlanta radar (KFFC), 64 km away, was scanning. The volume nearest the touchdown began at 10:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of February 16, 2025
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 16 | 12:27 AM CST | EF1 | Washington Parish, LA | 6.0 | 75 | $25,000 | ||
| February 16 | 12:33 AM CST | EF0 | Hale, AL | 1.6 | 150 | 1 | ||
| February 16 | 12:52 AM CST | EF1 | Hale, AL | 18.4 | 200 | 2 | ||
| February 16 | 1:05 AM CST | EF1 | Marshall, AL | 0.8 | 30 | |||
| February 16 | 2:00 AM CST | EF0 | Coosa, AL | 12.2 | 250 | |||
| February 16 | 2:42 AM CST | EF1 | Tallapoosa, AL | 1.8 | 100 | |||
| February 16 | 2:47 AM CST | EF1 | Macon, AL | 7.5 | 450 | |||
| February 16 | 4:25 AM EST | EF0 | Troup, GA | 1.5 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.